Format

Send to

Choose Destination
J Pharmacol Pharmacother. 2015 Oct-Dec;6(4):219-21. doi: 10.4103/0976-500X.171880.

A case of losartan-induced severe hyponatremia.

Author information

1
Nalmuri Block Primary Health Centre, South 24 Parganas, West Bengal, India.
2
Department of Community Medicine, Burdwan Medical College and Hospital, Burdwan, West Bengal, India.
3
Department of Pharmacology, Swamy Vivekanandha College of Pharmacy, Namakkal, Tamil Nadu, India.

Abstract

This case report outlines a very rare case of losartan-induced severe hyponatremia in a 73-year-old type 2 diabetic patient. The patient was initiated with 50 mg daily oral losartan monotherapy for newly diagnosed moderate hypertension. After 3.5 months of taking the drug, he presented to the emergency department in a drowsy state with severe generalized weakness and occasional palpitations. He was a known diabetic for the last 3 years and well controlled by oral metformin alone. On examination, his serum sodium level was found to be 123 meq/L. There were no evidences of any other possible metabolic, infective, organic or other pathologic causes giving rise to that condition, except losartan itself. De-challenge was done and he was treated vigorously resulting in reversal of the diseased state. Naranjo adverse drug reaction probability scale suggested that it was "probable" that oral losartan was responsible for the development of severe hyponatremia in this patient.

KEYWORDS:

AV block; hypertension; hyponatremia; losartan; sodium

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center